Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Certain anti-depressants, includ ...

Posted Jun 16 2009 12:24am

Certain anti-depressants, including Prozac, Zoloft and Paxil, have been found to decrease bone density and increase risk of falls. In the Archives of Internal Medicine, a recently published five-year study followed 5000 people over 50 who took these anti-depressants, called SSRI’s (Selective Serotonin Reuptake Inhibitors).

Since evidence from Gillian Sanson’s book, The Myth of Osteoporosis, shows that falling is a more important factor in hip fracture than bone density, the increase in number of falls is important. It is the way you fall and what you hit on the way down that leads to fracture. So, if you are falling more, then you are increasing your chances of a negative result. My mother has fallen twice while I was out shopping with her. Once she fell right to the hard ground but got right up and suffered no injury and the other time she banged her arm on a step and fractured it.

The lowered bone density was well-documented at 4% loss at the  hip and 2.4% loss at the spine. This is a serious amount of bone loss. There are other negative effects attributed to these anti-depressants, including liver and kidney problems. I feel that they are over-prescribed, especially to women. They seem to be a general ‘get-out-of-my-hair’ answer to many legitimate complaints that women go to a doctor to treat, like fatigue and brain fog.

I am presently researching hypothyroid and adrenal exhaustion issues because I was diagnosed with them recently. (That’s the reason for no posts lately, but I’m back on board now and have a lot of things to share.)

Adrenal exhaustion is at epidemic proportions in this country and most doctors don’t know anything about it. I found that I had many of the symptoms even though I don’t have depression or brain fog. I thought I had a lot of energy also until I looked back a few years to my past levels of activity and saw how physically active I used to be. I spend so much time on the computer now with this business that I didn’t really get it that I had lower energy. I thought I was just short of time.

So my next post will deal with information on thyroid and adrenal insufficiency. Perhaps you could get off the anti-depressants that are badly affecting your bones and get your hormones checked out instead.

Good health, Pam

Post a comment
Write a comment:

Related Searches